Drug addiction is a serious problem in the United States. Individuals who suffer from this condition suffer from an array of consequences that hinder their ability to function in their daily lives. One of the most concerning risks of drug addiction is the possibility of experiencing a life-threatening overdose.
When it comes to drug overdoses, opioids are responsible for the majority of cases. According to the CDC, “overdose deaths from opioids increased to 75,673 in the 12-month period ending in April 2021, up from 56,064 the year before.”
One of the biggest culprits in the ever-growing opioid epidemic is a synthetic substance known as fentanyl. This substance has a reputation for being one of the most dangerous drugs known to man, but why? What makes fentanyl so dangerous?
What is Fentanyl?
Fentanyl is a synthetic opioid that is 50 times stronger than heroin and 100 times stronger than morphine. It is used medicinally as a pain relief medication for people who struggle with severe cases of pain. Typically, fentanyl is only given in a hospital setting under the supervision of a doctor.
There are two different types of fentanyl: pharmaceutical fentanyl and illicitly manufactured fentanyl. Pharmaceutical fentanyl is the type that is prescribed to treat severe pain. Most of the time, this type of fentanyl is harmless, as it is only given under the direction of a doctor.
On the other hand, illicitly manufactured fentanyl is responsible for most of the recent fentanyl overdose cases. This type of fentanyl is created in illegal, underground drug labs by criminal drug manufacturers.
Typically, illicit fentanyl is cut into other drugs like heroin or pressed into fake pills, like oxycodone or Xanax. This is done because it makes drugs more powerful and addictive. Unfortunately, this causes people to unknowingly ingest fentanyl, leading to accidental overdoses that can quickly become life-threatening.
Who Abuses Fentanyl?
As previously stated, most individuals who use fentanyl are unaware of the fact that they are taking the drug. This substance is cut into many different types of drugs in an attempt to stretch out products and make more money. Unfortunately, it often leads to the death of unsuspecting drug users.
Some of the drugs that fentanyl may be found in include:
- Powdered drugs like heroin or cocaine
- Opioid pills like oxycodone, morphine, or hydrocodone
- Benzodiazepine pills like Xanax or Klonopin
While most people do not intentionally use fentanyl, some individuals struggling with opioid addiction may begin abusing this drug once other opioid substances stop getting them high. To explain, people build up a tolerance to the drugs they abuse over time, causing the substances to affect them less. Someone who built a tolerance to heroin may then begin abusing fentanyl on purpose.
Why is Fentanyl Dangerous?
To understand why fentanyl is so dangerous, you must first understand how opioids work. When someone takes an opioid, the substance attaches to opioid receptors in the brain. These receptors are responsible for feelings of pleasure and pain.
When an opioid drug attaches to receptors in the brain, individuals will feel a sense of pain relief and a strong rush of euphoria. If the person is using fentanyl, the rush of euphoria will be almost overwhelming because of how strong the drug is.
The effects of fentanyl include:
- Pain relief
- Nausea and vomiting
- Urinary retention
- Pupillary constriction
- Respiratory depression
Because of the fact that opioids can cause feelings of pleasure, individuals who abuse these substances can begin to crave them even after the first use. This is why people who suffer from addiction ignore the negative effects of the drugs they use and continue abusing them.
As previously mentioned, fentanyl is 100 times stronger than morphine. Morphine is already an extremely addictive drug when abused. Taking this into consideration, it’s easy to see how fentanyl is named one of the most dangerous drugs out there.
What are the Symptoms of a Fentanyl Overdose?
The main reason that fentanyl is labeled as dangerous is the likelihood of an individual experiencing a life-threatening overdose. Fentanyl overdoses make up a large majority of the opioid overdoses in the United States. The potency of this drug causes someone’s system to be unable to keep up, leading to respiratory depression, seizures, coma, and possibly death.
The symptoms of a fentanyl overdose include:
- Constricted pupils
- Cold and clammy skin
- Blue-colored lips and fingernails
- Decreased heart rate
- Low blood pressure
- Limpness of the body
- Nausea and vomiting
- Reduced or loss of consciousness
- Slowed or stopped breathing
- Muscle stiffness
When someone is overdosing on fentanyl, emergency medical services must be contacted immediately. There is a medication that can be used to reverse the effects of an opioid overdose known as naloxone. If naloxone is present, it must be used as soon as possible, people should not wait for emergency services to arrive to administer this medication.
Finding Help for Fentanyl Abuse and Addiction
Fentanyl is an extremely dangerous synthetic opioid that is the main player in today’s opioid epidemic. Oftentimes, people who die from an opioid overdose were exposed to fentanyl. Because of this, if you or a loved one abuses fentanyl, professional treatment is highly important.
Moving Mountains Recovery Center can provide you or your loved one with the tools you need to gain and maintain recovery. Contact us today for more information on how to get started with a fentanyl rehab center near you.